Alert archive / California / Flood Watches in 2012
Flood Watch 1, NWS San Diego, CA
NWS San Diego, CA issued this flood watch at Aug 21, 2012, 7:39 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 21, 2012, 10:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 21, 2012, 7:39 AM PDT (14:39 UTC)
- In effect from
- Aug 21, 2012, 10:00 AM PDT
- Expired
- Aug 21, 2012, 9:07 AM PDT
- In force
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385 WGUS66 KSGX 211439 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 739 AM PDT TUE AUG 21 2012 ...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS OF SOUTHWEST CALIFORNIA FROM 10 AM PDT THIS MORNING THROUGH 8 PM PDT THIS EVENING... .INCREASE IN MOISTURE AND INSTABILITY DURING PAST 12 HOURS POINTS TO MODERATE TO HIGH FLASH FLOOD THREAT OVER MOUNTAINS AND DESERTS FROM LATE MORNING THROUGH THIS EVENING. THERE IS A SLIGHT CH ACNE THAT THUNDERSTORMS MAY CONTINUE OVERNIGHT...MAINLY OVER SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS. SHOULD THIS THREAT INCREASE...THE FLASH FLOOD WATCH WILL BE EXTENDED BEYOND 8 PM. CAZ055-056-058-060>062-212245- /O.NEW.KSGX.FA.A.0001.120821T1700Z-120822T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 739 AM PDT TUE AUG 21 2012 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * FROM 10 AM THIS MORNING THROUGH 8 PM THIS EVENING * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL STREAMS...AND LOW LYING AREAS. * IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ BALFOUR
1 follow-up statement
900 WGUS66 KSGX 211607 AAA FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 907 AM PDT TUE AUG 21 2012 ...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS OF SOUTHWEST CALIFORNIA FROM 10 AM PDT THIS MORNING THROUGH 8 PM PDT THIS EVENING... .THIS FLASH FLOOD WATCH TAKES THE PLACE OF THE FLOOD WATCH THAT WAS ISSUED AT 739 AM THIS MORNING...NO OTHER CHANGES WERE MADE. DISCUSSION FOLLOWS...INCREASE IN MOISTURE AND INSTABILITY DURING PAST 12 HOURS POINTS TO MODERATE TO HIGH FLASH FLOOD THREAT OVER MOUNTAINS AND DESERTS FROM LATE MORNING THROUGH THIS EVENING. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY CONTINUE OVERNIGHT...MAINLY OVER SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS. SHOULD THIS THREAT INCREASE...THE FLASH FLOOD WATCH WILL BE EXTENDED BEYOND 8 PM. CAZ055-056-058-060>062-220015- /O.CAN.KSGX.FA.A.0001.120821T1700Z-120822T0300Z/ /O.NEW.KSGX.FF.A.0010.120821T1700Z-120822T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 907 AM PDT TUE AUG 21 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING... ...FLOOD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 8 PM PDT THIS EVENING * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS... SMALL STREAMS...AND LOW LYING AREAS. * IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && THE FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. IT WAS ISSUED IN ERROR. THIS FLASH FLOOD WATCH TAKES ITS PLACE. $$ BALFOUR
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flood watch went out at Aug 21, 5:05 AM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 21, 5:05 AM PDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 505 AM PDT TUE AUG 21 2012 .SYNOPSIS... A TROUGH OF LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE SLOWLY INLAND THROUGH THURSDAY. THIS WILL INTERACT WITH MONSOONAL MOISTURE TO BRING SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR THE SAN BERNARDINO COUNTY MOUNTAIN AND DESERT AREAS LATE TONIGHT INTO WEDNESDAY MORNING AND AGAIN LATE WEDNESDAY NIGHT. THE TROUGH OF LOW PRESSURE WILL BRING A GREATER RETURN AND DEEPENING OF THE MARINE LAYER THROUGH THURSDAY FOR SLOW COOLING WEST OF THE MOUNTAINS AND MORE LATE NIGHT AND EARLY MORNING COASTAL LOW CLOUDS AND FOG. DRIER SOUTHWEST FLOW ALOFT WILL PREVAIL FOR THURSDAY THROUGH EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM (TODAY THROUGH THURSDAY)... MONDAY WAS ANOTHER RELATIVELY INACTIVE CONVECTIVE DAY WITH THE MAIN ACTIVITY ONCE AGAIN FOCUSED OVER THE HIGHEST TERRAIN...MAINLY AROUND BIG BEAR...WITH SOME LESSER ACTIVITY IN THE UPPER DESERTS AND THE RIVERSIDE COUNTY MOUNTAINS. MODELS ARE IN MUCH CLOSER AGREEMENT IN THE TIMING AND DETAILS OF A TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC THAT WILL CLOSE OFF AS IT APPROACHES THE CALIFORNIA COAST...THEN MOVE SLOWLY INLAND THROUGH CENTRAL AND SOUTHERN CALIFORNIA WEDNESDAY AND EARLY THURSDAY. THIS TROUGH OF LOW PRESSURE WILL INTERACT WITH MONSOONAL MOISTURE TO GENERATE SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS TODAY WITH GREATEST COVERAGE OVER THE MOUNTAINS AND UPPER DESERTS. SIMILAR OR GREATER COVERAGE IS EXPECTED FOR WEDNESDAY AFTERNOON AND EARLY EVENING WITH SOME ACTIVITY ALSO EXTENDING INTO PORTIONS OF THE LOWER DESERTS. THERE IS A SMALL POSSIBILTY FOR NOCTURNAL CONVECTION LATE TONIGHT INTO WEDNESDAY MORNING FOR PORTIONS OF CENTRAL AND SOUTHERN CALIFORNIA IN THE DIFLUENT AREA EAST OF THE CENTER OF THE UPPER LOW. FOR SOUTHWEST CALIFORNIA...THIS WOULD MOST LIKELY AFFECT THE SAN BERNARDINO COUNTY MOUNTAIN AND DESERT AREAS IF IT OCCURS AT ALL. THE 00Z ECWMF AND 06Z GFS ARE SIMILAR IN MOVING THE CENTER OF THE UPPER LOW TO NEAR LAS VEGAS AT 18Z THURSDAY...LATE THURSDAY MORNING. THIS IS FAST ENOUGH EASTWARD PROGRESS TO BRING ENOUGH DRYING TO SOUTHERN CALIFORNIA TO KEEP MOST CONVECTION FOR THURSDAY CONFINED TO AREAS OF THE EASTERN DESERTS OF SOUTHERN CALIFORNIA EASTWARD. WITH THE APPROACH AND PASSAGE OF THE TROUGH...COASTAL STRATUS WILL GRADUALLY INCREASE IN COVERAGE AND THE MARINE LAYER DEEPEN. COVERAGE OVER THE SOUTHWEST CALIFORNIA COASTAL WATERS IS ONCE AGAIN QUITE PATCHY EARLY THIS MORNING...BUT SLIGHTLY GREATER THAN 24 HOURS AGO. WHILE SOME DEEPENING IS EXPECTED FOR TONIGHT INTO WEDNESDAY MORNING...THE LINGERING INFLUENCE OF MONSOONAL MOISTURE WILL PROBABLY KEEP THE COVERAGE STILL SOMEWHAT PATCHY AND EXTENDING NO FARTHER INLAND THAN THE WESTERN VALLEYS. THE TROUGH PASSAGE WEDNESDAY NIGHT WILL BRING GREATER DRYING ALOFT AND STRONGER ONSHORE FLOW. THIS SHOULD BRING MORE EXTENSIVE COVERAGE AND GREATER DEEPENING WITH STRATUS POSSIBLY EXTENDING INTO THE FAR INLAND VALLEYS BY THURSDAY MORNING. THE INCREASING MARINE INFLUENCE WILL BRING SLOW COOLING WEST OF THE MOUNTAINS...BUT THE RELATIVELY WARM SEA SURFACE TEMPERATURES OVER THE COASTAL WATERS SHOULD MUTE THE DEGREE OF COOLING SOMEWHAT RELATIVE TO THE DEGREE OF COOLING THAT WOULD BE EXPECTED FROM A SIMILAR TROUGH PASSAGE IN MAY OR JUNE. && .LONG TERM (FRIDAY THROUGH MONDAY)... NCEP HPC LEANS TOWARD THE ECWMF AND ECMWF THROUGH THE PERIOD. THIS WOULD MAINTAIN A DRY SOUTHWEST FLOW PATTERN ACROSS SOUTHERN CALIFORNIA WITH TEMPERATURES NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES. THE MARINE LAYER AND WEAK ONSHORE FLOW WILL MAINTAIN AREAS OF LATE NIGHT AND EARLY MORNING LOW CLOUDS AND FOG EXTENDING LOCALLY INLAND. && .AVIATION... COAST/VALLEYS...LOW CLOUDS ALONG THE COAST WILL BE PATCHY AT AROUND 1000 FEET ASL. CIGS WILL BE RANDOM AT COASTAL AIRPORTS BUT MOST LIKELY BETWEEN 11-15Z. EXPECT MORE HOURS OF COVERAGE AT COASTAL AIRPORTS LATE TONIGHT INTO WEDNESDAY MORNING ROUGHLY 06-15Z. MOUNTAINS/DESERTS...AFTER 18Z TODAY CUMULUS WILL DEVELOP AND GROW INTO CUMULONIMBUS WITH SCATTERED TSTMS OVER THE MOUNTAINS THIS AFTERNOON 19Z-01Z. CLOUD TOPS 45-50KFT. SCATTERED DEBRIS CLOUDS AOA 12000 FEET THEREAFTER. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...17 AVIATION/MARINE...MM
Hazardous weather outlook, Aug 21, 5:20 AM PDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 520 AM PDT TUE AUG 21 2012 CAZ055-056-058-060>062-220200- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 520 AM PDT TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. FOR THE MOUNTAINS AND UPPER DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE LOWER DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND UPPER DESERTS FOR THIS AFTERNOON AND EARLY EVENING. CAZ042-043-048-050-057-220200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 520 AM PDT TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AND VALLEYS AREAS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 17
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:07 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 11 hr |
| Aug 21, 1:50 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 40 min |
| Aug 21, 2:08 PM PDT | Flash Flood Warning | SGX | San Diego | 112 min |
| Aug 21, 2:47 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 28 min |
| Aug 21, 3:10 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 2 hr |
| Aug 21, 3:12 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Aug 21, 3:15 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 35 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.